Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 162, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2005, 6:08 PM EDT for Lexington County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 17, 2005, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 17 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2451 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 172208 SVRCAE SCC063-172300- /O.NEW.KCAE.SV.W.0162.050817T2208Z-050817T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 608 PM EDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 700 PM EDT * AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF RED BANK...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF RED BANK BY 645 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3406 8133 3388 8151 3370 8127 3387 8106 $$ TTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 2:48 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT WED AUG 17 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... WEAK COLD FRONT DRAPED ACROSS THE CAE CWA IS PROVIDING A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. WEAK VORTICITY TROUGH OVER MAINLY THE SOUTHERN PART OF THE CWA. ATMOSPHERE PRETTY UNSTABLE WITH LIS -8...CAPES 3000-4000...KIS >30...AND PWS > 2 INCHES. ALSO GOOD MODEL OMEGA DURING THE EVENING HOURS. SOME STRONGER THUNDERSTORMS DEVELOPING WITH VILS > 40. WILL GO WITH A 60 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY NEAR THE FRONT. WILL HAVE 40 PERCENT NORTHERN COUNTIES TO MATCH NORTHERN NEIGHBORS BETTER. DYNAMICS WEAKEN CONSIDERABLY BY MIDNIGHT BUT FRONT BECOMES STATIONARY AND WILL KEEP AT LEAST A 30 PERCENT CHANCE. UPPER RIDGE TRIES TO RE-ESTABLISH POSITION OVER THE SOUTHEAST THURSDAY BUT A WEAK UPPER TROUGH MOVES THROUGH IN THE AFTERNOON FLATTENING UPPER RIDGE. STATIONARY FRONT BEGINS TO LIFT BACK TO THE NORTH THURSDAY ALSO. THESE FEATURES SHOULD BE ENOUGH TO GET MORE SHOWERS AND THUNDERSTORMS. LIKE THE GOING 50 PERCENT FOR THURSDAY. WILL HOLD ONTO 30-40 PERCENT CHANCE THURSDAY NIGHT AND FRIDAY UNTIL FRONT HAS RETREATED FAR ENOUGH BACK NORTH. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... UPPER RIDGE TRYING TO BUILD BACK OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY. SO WILL GO WITH LOWER POPS 20-30 PERCENT AND AND INCREASED HIGH TEMPERATURES IN THE LOWER TO MID 90S. ANOTHER SHORT WAVE AND COLD FRONT MOVE BACK TO THE SOUTHEAST MONDAY THROUGH WEDNESDAY. 20-30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS BUT HIGHS ARE A BIT COOLER IN THE UPPER 80S TO LOWER 90S. && .AVIATION... WEAK CONVERGENCE ASSOCIATED WITH THE NEARBY FRONT...HIGH MOISTURE...AND HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON AND EVENING. WARM MID-LEVEL TEMPERATURES WILL LIMIT THUNDERSTORM COVERAGE SO THE CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS AREAS OF MVFR OR IFR FOG EARLY FRIDAY MORNING. THE LOWER VISIBILITIES WILL BE MAINLY CONFINED TO THE TERMINALS IN THE RIVER VALLEYS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 17/07/17
Hazardous weather outlook, Aug 17, 5:46 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 546 AM EDT WED AUG 17 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180946- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 546 AM EDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THUNDERSTORMS WILL BE SCATTERED THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN VERY HEAVY RAIN. FLOODING IS POSSIBLE IN URBAN AREAS...ALONG SMALL STREAMS...AND OTHER POOR DRAINAGE AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 3:11 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT WED AUG 17 2005 SCZ028-172015- RICHLAND- 311 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 415 PM EDT... AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF EASTOVER... OR ABOUT 10 MILES SOUTHEAST OF FOREST ACRES...MOVING SOUTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CENTRAL AND EASTERN RICHLAND COUNTY THROUGH 415 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND LOCALLY HEAVY RAIN FROM ONE HALF TO ONE INCH. BLP
Special weather statement, Aug 17, 3:40 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 340 PM EDT WED AUG 17 2005 SCZ029-172045- LEE- 340 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 445 PM EDT... AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 16 MILES WEST OF LYNCHBURG...OR ABOUT 10 MILES SOUTHWEST OF BISHOPVILLE...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LYNCHBURG THROUGH 445 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY RAIN UP TO ONE INCH PER HOUR. BLO
Special weather statement, Aug 17, 3:44 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 344 PM EDT WED AUG 17 2005 SCZ027-036-037-172045- CALHOUN-LEXINGTON-ORANGEBURG- 344 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 445 PM EDT... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF WOODFORD...OR ABOUT 13 MILES NORTHWEST OF ORANGEBURG MOVING SLOWLY SOUTHEAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFORD...SWANSEA AND GASTON THROUGH 445 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY RAIN UP TO ONE INCH PER HOUR.
Special weather statement, Aug 17, 4:43 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 443 PM EDT WED AUG 17 2005 SCZ020>022-025>031-036>038-172145- AIKEN-CALHOUN-CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON- NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER- 443 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES: KERSHAW...FAIRFIELD...NEWBERRY...LEE...RICHLAND...LEXINGTON... SALUDA...SUMTER...EDGEFIELD...CLARENDON...CALHOUN...AIKEN AND ORANGEBURG THROUGH 545 PM EDT... AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE MIDLANDS FROM NEWBERRY COUNTY IN THE NORTHWEST TO ORANGEBURG COUNTY IN THE SOUTHEAST. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFIELDS...WEST COLUMBIA...SWANSEA...SPRINGDALE...SOUTH CONGAREE...PINE RIDGE...OAK GROVE...GASTON...FORT JACKSON AND FOREST ACRES THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| Aug 17, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 39 min |
| Aug 17, 5:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.